Socially Phobic

June 1, 2007

I feel like

Filed under: Anxiety,Bad Days,Drugs,Mood Swings — iambrave @ 4:20 pm

total and utter crap right now. Here’s a story behind it: Last week, I went to the psychiatrist to discuss going off of my meds. There are many things to be said about this visit that I’m sure I will get to at some point, but one of the things he told me was that it was okay to stop taking Lithium cold turkey because I’m on the lowest dosage (300 mg). So, I did, on Monday, I think. I did not anticipate feeling this bad!!!!!!!!!!! I am attributing this to Lithium withdrawal even though I haven’t done any research to see if this kind of thing happens to other people. Maybe I just have the flu. I don’t really know what the hell is wrong with me.

The first couple of days were god awful. I haven’t really been sleeping all that well but I have been sleeping SOME, so I don’t think that insomnia was the reason for my feeling exactly the same way that I do if I, say, literally don’t sleep at all one night after drinking heavily. I did acid in high school and this is kind of what I remember coming down felt like. I apologize for the lack of better description but my head feels, in a word, trippy. My head is tingling. Like if I take cold medicine. I am just trying to equate this feeling to something that maybe other people can understand. And then there’s the nausea – a kind of pit-of-the-stomach hollow feeling. I have barely any appetite. Or, I am hungry but food seems repulsive. And my heart is racing. Oh – this is also the same way that I would feel in my younger days on SSRIs and was really irresponsible about taking them – I wouldn’t take a Paxil or something for a couple of days and then feel like this. Serotonin withdrawal or something along those lines.

I feel cracked out.

The first two days were worse than yesterday and today, thank god. My brain feels a little better but I still feel like I am going to throw up. I was out doing errands and it’s 90 degrees out which doesn’t help and I was sweating and dizzy and I had to come home. Maybe it is partially the flu or something. My husband has been sick and I was feeling sick to my stomach last week before this all started. I dunno.

Mood-wise, I’ve been…hyper. My husband said that I was acting slightly manic, but that he likes me better this way. Probably a little more cheerful and outgoing, wanting to throw that extra joke into an email I’m writing when it may or may not be appropriate (I’m erring on the side of trying to be less silly, because I do not trust my judgment 100% this week). I’ve also been anxious. But not really dreading things anxious. More like I feel like I’m buzzing with too much energy. And yet I simultaneously want to pass out. I told you, I’m not right.

That’s what’s going on with me. Don’t worry, I am not going to try going off of anything else until I start feeling better physically.

Now I am going to lie on the couch in the air conditioning. Happy Friday and Happy June to all.

Advertisements

5 Comments »

  1. Oh sweetie. Feel better soon.

    Comment by Jane — June 1, 2007 @ 5:02 pm

  2. Hi. I am sorry you are suffering. I stopped my lithium after only two weeks because of the side effects so I am not sure about a more chronic use and withdrawal. My guess is that any psychotropic medication taken for a significant amount of time should be slowly withdrawn. I did find this on the internet. Maybe the reference could be used to make the w/d a little more tolerable? Hang in there, I’m pulling for you!

    Short-term sequelae of lithium discontinuation
    (Article in French)
    Verdoux H, Bourgeois M.
    Service Universitaire de Psychiatrie, Centre Carreire, 121, rue de la Bechade, 33076 Bordeaux.

    “It has long been considered that lithium therapy could be abruptly stopped because it was guessed that lithium salts did not induce withdrawal symptoms. However, several open and controlled studies have shown that lithium discontinuation was associated with a possible withdrawal syndrome and with an incontestable rebound effect. Lithium withdrawal symptoms have been described in some patients, but it is not easy to distinguish them from depressive or manic symptoms, because no specific somatic withdrawal symptoms have been observed. The most important risk related to lithium discontinuation is the early recurrence of bipolar illness. Especially, it has been shown that the risk of manic recurrences is increased in the first weeks after discontinuation of lithium therapy, and that this risk is higher than the one predicted by the natural history of the manic-depressive illness. Relapses can occur even when lithium is stopped only for a few days. Abrupt discontinuation of lithium seems to be associated with an increased risk of recurrence. The pathophysiology of this rebound effect is still unknown. In clinical practice, lithium discontinuation has to be gradual when possible. Further studies are needed to precise at what time the risk of lithium withdrawal syndromee develops after starting lithium therapy. It is also necessary to establish more precise clinical guidelines for lithium discontinuation.”

    Encephale. 1993 Nov-Dec;19(6):645-50.

    Comment by HSP Woman — June 1, 2007 @ 5:20 pm

  3. Thanks for your support, guys 🙂

    Comment by iambrave — June 4, 2007 @ 11:34 pm

  4. I am sorry you are in pain, I am currently weaning down my Lithium dosage and I have felt like crap, but I am also feeling hyper mood wise. Best of luck to you.

    Comment by Trailer Thoughts — September 21, 2007 @ 6:12 pm

  5. I am so glad I found this post – I went “cold turkey” off my Lithium (300 mgs daily) and the reason I’m surfing the web is because I feel sick to my stomach and yet nowhere else does anyone list this as a withdrawal effect! I think I’ll go pick up my refill and if I do go off, try a more gradual taper. 🙂

    Comment by Missy — March 24, 2009 @ 2:05 pm


RSS feed for comments on this post. TrackBack URI

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Blog at WordPress.com.

%d bloggers like this: